Virginia, 2012

Winter Weather in Virginia, March 5, 2012

March 5, 2012 · NWS AKQ · 11 events in 11 counties and zones

Low pressure moving across extreme southern Virginia and off the coast produced between one half inch to four inches of snow across portions of central and eastern Virginia during Monday morning into early Monday afternoon, March 5th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving across extreme southern Virginia and off the coast produced between one half inch to four inches of snow across portions of central and eastern Virginia during Monday morning into early Monday afternoon, March 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 5, 5:56 AM EST, 4 minutes earlier.

Area forecast discussion, Mar 5, 5:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 AM EST MON MAR 5 2012

.SYNOPSIS...
DEVELOPING LOW PRESSURE SYSTEM OVER THE TENNESSEE VALLEY WILL MOVE
EASTWARD INTO THE AREA. THE SYSTEM WILL TRACK ALONG AND JUST NORTH
OF THE VIRGINIA...NORTH CAROLINA BORDER DURING THIS
MORNING...BEFORE MOVING OFF THE COAST TONIGHT. HIGH PRESSURE
BUILDS IN FROM THE WEST FOR TUESDAY...AND REMAINS OVER THE AREA
THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST WX ANALYSIS SHOWS DEEPENING LOW PRESSURE OVER EASTERN KY THIS
MORNING. ALOFT, UPPER AIR ANALYSIS INDICATES UPPER LEVEL LOW OVER
THE OHIO RIVER VALLEY W/ THE ASSOCIATED CIRCULATION COVERING AN AREA
FROM THE UPPER MIDWEST INTO THE WESTERN CAROLINAS. AN UPPER-LEVEL
JET STREAK WAS ROUNDING THE BASE OF THE UPPER LOW FROM DOWNSTATE IL
INTO WESTERN KY...WITH UPPER-LEVEL DIVERGENCE EVIDENT ON WV IMAGERY
FROM EAST-CENTRAL KY/TN.  A BROAD SWATH OF MIDLVL CLOUDINESS/
H7-850MB MOISTURE WAS NOTED OVER THE MIDWEST INTO THE EASTERN TN
VALLEY. THE 0C LINE AT 850MB EXTENDED FROM EASTERN OHIO SE INTO
WESTERN VA AND EASTERN NC...OR JUST SW OF THE AKQ CWA. 700-500MB
LAPSE RATES WERE FAIRLY STEEP...WITH AN AXIS OF MID LEVEL LAPSE
RATES >7 DEG C/KM FROM CENTRAL KY SOUTHEAST INTO THE NC FOOTHILLS.

MAIN FORECAST CONCERNS OBVIOUSLY REVOLVE ON THE APPROACHING CLIPPER
SYSTEM FROM THE WEST. MODELS HAVE COME INTO BETTER AGREEMENT ABOUT
THE APPROACHING MOISTURE AXIS...WHICH ATTM APPEARS AS IF IT WILL
FOCUS ROUGHLY ALONG HIGHWAY 360 FROM CENTRAL VA INTO THE NORTHERN
NECK. A SHARP GRADIENT IN PCPN IS EXPECTED BOTH TO THE NORTH OF THE
AKQ CWA AND ACROSS THE S/SE TIER OF AKQ CWA. NORTHERN EDGE OF
GRADIENT IS DUE TO LACK OF INSTABILITY/0DRIER AIRMASS W/SOUTHERN
EDGE OF GRADIENT ASSOCIATED WITH EXPECTED DRY SLOTTING AFTER PCPN
BEGINS AS SNOW AROUND/SHORTLY AFTER DAWN OVER WESTERN ZONES.

HAVE ADDED NW CORNER OF THE CWA TO WINTER WX ADVISORY ALREADY IN
PLACE. AS REFERENCED ABOVE, POTENTIAL EXISTS FOR CONVECTIVE
ENHANCEMENT AS THETA-E LAPSE RATES UPSTREAM INDICATE SOME CONVECTIVE
INSTABILITY...THOUGH THE BEST CHANCE FOR THIS IS MAINLY ON THE
WARMER SIDE WHERE PRECIP IS STILL RAIN. THAT SAID...CONVECTIVE
PRECIP COULD LEAD TO DYNAMICAL COOLING AND ACTUALLY KEEP PCPN AS
SNOW FOR A BIT LONGER THAT PRESENT FORECAST ALLOWS. AS SUCH, DESPITE
WARM BL AND WHAT APPEARS TO BE DRIER AIR ADVECTING IN AFTER
14-16Z...WILL RETAIN SOUTHERN EXTENT OF WWA, BUT HAVE LOWERED SNOW
TOTALS IN THESE AREAS.FARTHER TO THE NORTH, SREF PROBS NICELY DEPICT
RATHER SHORT WINDOW COMBINATION OF STRONG FORCING AND ABUNDANT
MOISTURE BETWEEN 12-15Z WHICH COULD CREATE SOME INCH/HR SNOWFALL
RATES...ESPECIALLY IF CONVECTIVE ENHANCEMENT OCCURS. SHOULD BE NOTED
THAT POTENTIAL FOR SNOW COMES IN A VERY NARROW 2-3 HOUR WINDOW
BETWEEN 12-15Z. WILL HAVE TO WATCH IF BANDING CAN MAKE IT INTO
NORTHERN NECK. RUC/HRRR POINTING TOWARDS THAT HAPPENING. HOWEVER,
TIMING WOULD BE PROBLEMATIC FOR PCPN TO BE IN THE FORM OF ALL SNOW
BY LATE MORNING. GIVEN THIS UNCERTAINTY HAVE THEREFORE HELD THESE
AREAS IN R/S FOR NOW. POTENTIAL FOR SHRAS AND EVEN AN ISO T (NOT
ACCOUNTED FOR IN ZFP DUE TO LOW PROB) EXISTS OVER SE VA/NE NC BY
AFTN. EVEN WITH LTL BOUNDARY LAYER MOISTURE ...WARM SECTOR
HEATING AND AFOREMENTIONED STEEP LAPSE RATES ALOFT AHEAD OF THE
CLIPPER COULD ALLOW FOR SOME SHRAS TO DEVELOP AS SYSTEM DEPARTS IN
THE EARLY AFTERNOON.

AGAIN, UNCERTAINTY WRT SNOWFALL TOTALS COMES AWAY FROM HIGHER FGEN
FORCING VALUES AND EXPECTED MESOSCALE BANDING. LOWER PCPN RATES
AWAY FROM THIS FEATURE LIKELY WILL YIELD LITTLE TO NO SNOWFALL
ACCUMULATION, AND HAVE DROPPED SNOWFALL FORECAST ACROSS SOUTHERN
TIER OF THE ADVISORY ACCORDINGLY. COMBINATION OF THE ABOVE YIELDS
AN AXIS OF 2-3 INCHES FROM ROUGHLY FVX TO OFP. THE MAIN
ACCUMULATION SHOULD BE ON NON-PAVED AND ELEVATED SFCS...ALTHOUGH
ROADS MAY BECOME BRIEFLY COVERED FOR A PERIOD OF TIME DURING THE
HEAVIEST SNOWFALL.

TIGHTENING PRESSURE GRADIENT WILL MAKE WIND THE HEADLINE FOR MUCH OF
THE AREA TODAY. SW WINDS WILL BECOME N BEHIND THE SYSTEM FOR LATE
MORNING INTO THE AFTN, WITH GUSTS NEAR 30 MPH EXPECTED OVER SOUTHERN
HALF OF THE AREA (20-25 NORTH) BY EARLY TO MID AFTERNOON. WINDS
GRADUALLY DIMINISH AS LOW DEPARTS AND GRADIENT RELAXES THIS EVENING.

HIGH TEMPERATURES WILL BE TRICKY AND WILL HAVE SOME DEPENDENCE ON
THE AMOUNT OF SNOW COVER THAT DOES OCCUR...AND THE AMOUNT CLEARING
IN THE WEST LATER THIS AFTERNOON. FORECAST MAXIMA ARE IN THE LOW TO
MID 40S NORTH...UPPER 40S TO NEAR 50 SOUTHEAST AS TEMPERATURES
SHOULD RISE ONCE PRECIP ENDS SINCE IT IS MARCH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
A MUCH MORE BENIGN PATTERN IS EXPECTED MONDAY NIGHT THROUGH
WEDNESDAY AS HIGH PRESSURE PREVAILS. STRONG 1038MB HIGH PRESSURE
BUILDS IN FROM THE WEST OVERNIGHT/EARLY TUESDAY, BECOMING CENTERED
OVER THE MID ATLANTIC ON TUESDAY THROUGH MIDWEEK...ALLOWING FOR
DRY WX AND MODERATING TEMPERATURES FOR THE FORECAST PERIOD. EARLY
MORNING LOW TEMPERATURES TUESDAY MORNING SHOULD BE RATHER CHILLY
UNDER A CLEAR SKY WITH LOWS IN THE LOW/MID 20S INLAND WITH UPPER
20S TO AROUND 30 ALONG THE SE COASTAL AREAS.

HIGH TEMPERATURES TUESDAY FROM THE MID 40S OVER THE EASTERN
SHORE...TO THE LOW 50S OVER THE PIEDMONT. THE SURFACE HIGH SLOWLY
DRIFTS OFF THE COAST TUESDAY NIGHT AND WEDNESDAY, WITH WINDS
VEERING AROUND TO THE SOUTH/SOUTHWEST ALLOWING FOR TEMPERATURES
TO MODERATE FOR THE MIDWEEK PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HIGH PRESSURE WILL
BE CENTERED OVER THE MID ATLANTIC WEDNESDAY DRIFTING SLOWLY EAST
WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL REBOUND INTO THE
LOW TO MID 60S WITH LOWS MODERATING IN THE LOW TO MID 40S
WEDNESDAY NIGHT WITH DEEPENING SOUTHERLY FLOW. SOUTHERLY FLOW
INCREASES THURSDAY AS THE REGION BECOMES SQUEEZED BETWEEN THE HIGH
MOVING OFFSHORE AND THE NEXT APPROACHING STORM SYSTEM. EVEN WITH
SOME INCREASING HIGH CLOUDS THURSDAY TEMPERATURES WILL WARM INTO
THE UPPER 60 TO LOWER 70S.

CHANCES FOR PRECIPITATION WILL HOLD OFF UNTIL LATE FRIDAY OR
SATURDAY. THERE IS MUCH DISAGREEMENT IN THE MODELS REGARDING THE
FORECAST FOR FRIDAY AND SATURDAY. THE ECMWF HAS BEEN MUCH MORE
AMPLIFIED WITH THE NEXT UPPER TROUGH THAN THE GFS AND CANADIAN. IN
RESPONSE THE ECMWF DEVELOPED A SURFACE WAVE OVER THE SOUTHEAST
BRINGING IT INTO THE MID ATLANTIC FRIDAY NIGHT. THE GFS IS WEAKER
AND SLOWER WITH THE SYSTEM HOLDING OFF THE RAIN UNTIL SATURDAY.
THERE WILL BE DISTURBED WEATHER IN THE EXTENDED WITH GOOD CHANCES
FOR PRECIPITATION AT SOME POINT FROM LATE FRIDAY THROUGH SATURDAY.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
MID LEVEL CLOUDS ARE BEGINNING TO CREEP INTO THE EASTERN PIEDMONT
REGION EARLY THIS MORNING. THESE CLOUDS WILL QUICKLY OVERSPREAD THE
REGION BY DAYBREAK AS A LOW PRESSURE SYSTEM SWINGS THROUGH THE OHIO
VALLEY AND ALONG THE VA/NC BORDER TODAY. A MIXTURE OF PRECIPITATION
TYPES ARE EXPECTED AS THE SYSTEM MOVES THROUGH THE REGION. COLD
TEMPERATURES THIS MORNING WILL SUPPORT ALL SNOW FOR INLAND VA AND
WESTERN PORTIONS OF NORTHEAST NC. PRECIP WILL THEN TRANSITION TO A
RA/SN MIX OR ALL RAIN AS TEMPERATURES WARM THROUGH THE DAY. LOWEST
CLOUD DECKS AND VISIBILITIES BETWEEN 3 TO 5 SM SHOULD OCCUR UNDER
HEAVIER SNOWFALL...WITH VISIBILITIES IMPROVING TO AT OR ABOVE 5 SM
UNDER RAINFALL. GENERALLY...WORST FLIGHT CONDITIONS SHOULD OCCUR
FROM 12-17Z INLAND VA/NORTHEAST NC AND 17-21Z CLOSER TO THE COAST.
WINDS WILL ALSO BECOME STRONG AND GUSTY THIS AFTERNOON...ESPECIALLY
IN NORTHEAST NC AND NEAR VA/NC COASTAL AREAS. BY MID TO LATE
EVENING...WINDS SHOULD SUBSIDE AND CEILINGS SHOULD LIFT AND BECOME
SCATTERED...CLEARING COMPLETELY AROUND MIDNIGHT. A BROAD AREA OF
HIGH PRESSURE WILL THEN DEVELOP OVER THE EASTERN CONUS TUESDAY
THROUGH THURSDAY. THE NEXT WEATHER SYSTEM IS EXPECTED TO ARRIVE ON
FRIDAY WITH S-SW FLOW DEVELOPING AHEAD OF A WEAK COLD FRONT.

&&

.MARINE...
A SURFACE LOW PRESSURE TRACKS ALONG THE VA/NC BORDER
TODAY...BRINGING RAIN AND GUSTY WINDS TO AREA WATERS FROM MID-LATE
MORNING THROUGH THIS EVENING. WIND DIRECTIONS WILL VARY BASED ON THE
LOCATION OF THE LOW PRESSURE SYSTEM AS IT MOVES ACROSS THE AREA.
GENERALLY...EXPECT SOUTH WINDS BACKING TO THE EAST LATE
MORNING/EARLY AFTERNOON AND THEN NORTH BY LATE AFTERNOON/EARLY
EVENING. WIND SPEEDS WILL INCREASE FIRST IN SOUTHERN WATERS LATE
THIS MORNING/EARLY AFTERNOON (AROUND 20-25 KT)...GRADUALLY
STRENGTHENING TO SIMILAR SPEEDS IN NORTHERN WATERS BY LATE
AFTERNOON. WIND GUSTS COULD REACH UP TO 30 KT THIS AFTERNOON.

ONCE THE LOW MOVES OUT TO SEA AND SWINGS NORTHEAST THIS
EVENING...COLD AIR ADVECTION BEHIND THE LOW WILL KEEP WINDS ELEVATED
OVER AREA WATERS AND CONTINUE MODERATE TO STRONG SCA CONDITIONS FROM
LATER THIS EVENING THROUGH EARLY TUESDAY MORNING.

AFTER THAT...BROAD LONGWAVE RIDGING DEVELOPS OVER THE EASTERN
SEABOARD TUESDAY AFTERNOON THROUGH THURSDAY. MODELS ARE HINTING AT A
SOUTHERLY SURGE DEVELOPING OVERNIGHT TUESDAY NIGHT. SINCE COLD AIR
ADVECTION IS NOT A FACTOR AND THERE ARE NO OTHER WEATHER SYSTEMS
OCCURRING DURING THIS TIME...THE SURGE WILL LIKELY RESULT FROM
INSTABILITY DUE TO LAND/WATER TEMPERATURE DIFFERENCES. SCA
CONDITIONS ARE NOT EXPECT AT THIS TIME AS WIND SPEEDS ARE AOB 15 KT
TUESDAY NIGHT. OTHERWISE...RELATIVE QUIET CONDITIONS ARE ANTICIPATED
THROUGH THURSDAY WITH TYPICAL DIURNAL WIND SPEED FLUCTUATIONS AOB
10-15 KT. THE NEXT WEATHER SYSTEM IS PROGGED TO ARRIVE ON FRIDAY
WITH S-SW FLOW DEVELOPING AHEAD OF A WEAK COLD FRONT.

&&

.HYDROLOGY...
MINOR FLOODING CONTINUES AT THE WESTHAM GAGE AT RICHMOND. AFTER A
SHORT LIVED BUMP IN RIVER LEVELS OVERNIGHT...RIVER LEVELS WILL
DROP BELOW FLOOD STAGE LATER THIS MORNING. SEE WBCFLSAKQ FOR MORE
INFORMATION.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ012.
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ048-049-
     060>071-079>081-087-088-092.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     TUESDAY FOR ANZ652-654.
     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
     TUESDAY FOR ANZ633-656.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
     TUESDAY FOR ANZ650.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR ANZ658.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 AM EST
     TUESDAY FOR ANZ630>632-634.

&&

SYNOPSIS...MAM
NEAR TERM...MAM/AJZ
SHORT TERM...MAM
LONG TERM...DAP
AVIATION...BMD
MARINE...BMD
HYDROLOGY...
Hazardous weather outlook, Mar 5, 5:18 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 AM EST MON MAR 5 2012

NCZ013-014-030-VAZ073>078-084>086-089>091-093-094-096-097-061030-
HERTFORD-GATES-BERTIE-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
CHESAPEAKE-
518 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

QUICK MOVING LOW PRESSURE APPROACHING FROM THE WEST WILL BRING
A PERIOD OF LIGHT SNOW TO THE AREA FROM MID MORNING TO
MIDDAY...MIXING WITH RAIN AT TIMES. SNOW ACCUMULATION WILL
GENERALLY BE AN INCH OR LESS AND MAINLY ON NON-PAVED AND ELEVATED
SURFACES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

NCZ012-VAZ048-049-060>071-079>081-087-088-092-061030-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-
SUSSEX-SOUTHAMPTON-
518 AM EST MON MAR 5 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ072-082-083-061030-
OUTER BANKS CURRITUCK-KING WILLIAM-CHARLES CITY-NEW KENT-
518 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND EAST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ015>017-031-032-VAZ095-098>100-061030-
MARYLAND BEACHES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-
PERQUIMANS-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
518 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS
VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ652-654-061030-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
518 AM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-656-061030-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
518 AM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-061030-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
518 AM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ658-061030-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
518 AM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-061030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
518 AM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-061030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
518 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

QUICK MOVING LOW PRESSURE APPROACHING FROM THE WEST WILL BRING
A PERIOD OF LIGHT SNOW TO THE AREA FROM LATE MORNING THROUGH
MIDDAY...MIXING WITH RAIN AT TIMES. SNOW ACCUMULATION WILL
GENERALLY BE AN INCH OR LESS AND MAINLY ON NON-PAVED AND ELEVATED
SURFACES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Chesterfield

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Moseley reported 1.3 inches of snow. Three miles southeast of Midlothian reported 1.0 inch of snow.

Winter Weather, Cumberland

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one half inch and two inches across the county.

Winter Weather, Essex

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Essex forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between two and four inches across the county.

Winter Weather, Goochland

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Goochland forecast zone
Reported by
Broadcast Media
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county. Hadensville reported 4.0 inches of snow. Crozier reported 2.0 inches of snow.

Winter Weather, Hanover

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Hanover forecast zone
Reported by
Broadcast Media

Snowfall amounts were generally between one and four inches across the county. Montpelier reported 3.7 inches of snow. Ashland reported 2.0 inches of snow.

Winter Weather, Henrico

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Glen Allen reported 2.0 inches of snow. Springdale reported 1.5 inches of snow.

Winter Weather, King and Queen

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
King and Queen forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between one half inch and three inches across the county.

Winter Weather, King William

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
King William forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between one half inch and three inches across the county.

Winter Weather, Powhatan

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Powhatan forecast zone
Reported by
Law Enforcement
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one half inch and two inches across the county.

Winter Weather, Richmond

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Richmond forecast zone
Reported by
Trained Spotter
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county. Warsaw reported 3.5 inches of snow.

Winter Weather, Westmoreland

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Westmoreland forecast zone
Reported by
Law Enforcement
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368590, 368638, 368639, 368640, 368641, 368642, 368643, 368644, 368647, 368652, 368655.